The medication Naloxone has been proven to stop the effects of opioid overdose and save lives, and is legal to carry in the state of Hawai‘i. Naloxone can be provided by MPHS staff to any individuals who want it. Our naloxone program is free and anonymous. If you live on Kauai and want naloxone, please call us for assistance at (808) 246-9577.
Malama Pono Health Services provides free trainings for social service providers, healthcare agencies, treatment centers, mental health specialists, law enforcement, and all other organizations that may need help within their agency to better understand and respond to the current opioid crisis. Training options include:
- Overview of Opioids& Overdose Prevention and Response(can be tailored for small groups or agency level)
- Reducing the Harms of Opioids:Opioids & Overdose Prevention and Response in Hawai‘i
- Capacity Building: Integrating overdose prevention strategies into your agency’s policies
How to Respond to an Opioid Overdose
STEP 1: CHECK FOR RESPONSE
Check to see if they can respond.
- Give them a light shake, yell their name. Any response? Are they breathing?
- If you can’t get a response, try a STERNUM RUB (rub your knuckles on their chest bone for about 10 seconds).
STEP 2: CALL 911
You don’t need to mention drugs on the call, stick to the basics –
- Give the address and location
- Say “my friend is unconscious and I can’t wake them up,” or “my friend isn’t breathing.”
STEP 3: RESCUE BREATHING
Perform Rescue Breathing
- Make sure nothing is in their mouth
- Tilt head back, lift chin, pinch nose
- Give a breath every five seconds
- Keep going until help arrives
STEP 4: NALOXONE
- Inject 1cc into the muscle of the upper arm, upper thigh, or upper/outer quarter of the butt.
- Keep rescue breathing, if they haven’t started breathing on their own.
- Give 2nd dose of naloxone if there is no response after about 3 minutes.
After naloxone, remind the person naloxone will wear off to make sure the overdose doesn’t come back. If your friend is just in a heavy nod but is still conscious and breathing, make sure to stay with them, walk them around, keep them talking and moving. Keep in mind you can slip into an overdose hours up to two after you got high.
If you have Naloxone, always keep it around just in case – you never know when you might need it.
What Not to Do If Someone Overdoses
- Don’t inject them with anything else, including water, salty water, coke, speed, milk.
- Don’t let the person sleep it off.
- Don’t put them in the shower (they could go into shock).
- Don’t try to induce vomiting or get them to walk around. This only wastes valuable time.
- Don’t put anything in their mouth if they’re having a seizure.
- Don’t force them to eat or drink anything.
- Don’t leave them in the street hoping that someone else will help them. Take them to the emergency room.
Overdose Prevention Tips
- Eat, sleep, drink water – keeping our bodies healthy can help reduce the risk of overdose.
- Be careful if you mix alcohol, benzos/pills, heroin or methadone – any combo of these drugs can cause your breathing and heart to stop working.
- Prepare your own drugs; know how strong your shot is and exactly what’s in it.
- Always use with a friend or let someone know you’re getting high so they can check on you. Keep doors unlocked so help can reach you if you’re in trouble.
- Have an OD plan with the people you use with. Empower yourself, learn how to do rescue breathing and get a naloxone kit. If you have a prescription for opiates, you can ask for a prescription for naloxone.
- Test out a new supply to see how strong it is – inject slowly or do less to start. Talk to others who copped from the same source.
- Go slow if you’re just picking up after a period of not using, so a tester shot and have someone with you. Remember…you can always do more, but you can’t do less!